Here is My Question:
I have been on Tecifidera since 9/13 with excellent MS control. Before that I was on Tysabri for almost 7 yrs and Avonex before that.
I have always had some GI issues on Tecfidera, tremendous flatulence, intermittent diarrhea and increased reflux but they were manageable and I did not consider them to be show stoppers.
But in the past year my reflux has become so bad that I am chronically hoarse to the point where long conversations are difficult and my singing which used to be less affected than speech is impacted. Singing is really important to me. It makes me really happy and has helped a lot in controlling depression that became chronic after I had to stop working as a neonatologist. I also take venlafaxine and have periodic courses of rTMS but singing is what makes me really happy.
I have seen an ENT and there is no other vocal pathology and I am on maximal medical management including meds, diet and sleep position. Plus I have lost 40 lbs and counting.
In August, after being sick for a month with severe nausea, increased reflux, fatigue and diarrhea so severe that I soiled myself 3 times and my K went down to 2.7. I also lost 10 lbs that I have intentionally not regained. I finally had an abdominal CT that showed mesenteric panniculitis. Symptoms gradually improved without treatment other than IV fluids and temporary oral potassium.
But I am still having flares in GI symptoms for 1-3 days at a time that interfere with my ability to be out and about.
So I am thinking about switching from Tecfidera. But I have no idea what I would like to switch to. I used to be compulsive about keeping up with the various medications. But there are so many now and I lost interest which was probably a good thing for my life.
Even though my MS has been very mild by the usual objective measures I prefer to be on a highly effective med. I don’t mind injections or infusions but interferons are out due to depression issues. I switched from Tysabri because I became JCV+ with a titre of 1.48 after almost 7 years and my disease was mild and inactive.
I am 61 yo and my other significant medical problem is asthma requiring Advair for decent control.
Can you point me in a direction to research? I do not find my current neurologist helpful beyond prescribing a DM med. He shows no understanding of my issues, priorities and goals especially controlling depression.
Sorry this is so long and thanks for your help.
To summarize, you are a 61 year old relapsing MS patient with GERD, asthma and depression who's previous treatment included Avonex (worsening depression), Tysabri (low positive JCV index < 1.5) and Tecfidera (severe persistent GI side effects) and you would like another highly effective MS treatment.
Options are as follows (of FDA approved agents)
1. Gilenya (an SIP agonist and oral medication) is an option but should be used with caution (meaning pre-start specialty evaluation and good follow-up) because of age (potential cardiac arrhythmia issues) and asthma
2. Ocelizumab or Rituximab (both anti CD20 monoclonal antibodies) are options but require caution at 61 with potential breast cancer risk and less information on long term risks
3. Tysabri is my favored option, since you already know that this is well tolerated and effective based on your prior experience. We now know that administering tysabri with an extended dosing interval of 6 to 8 weeks dramatically lessens the risk of PML, and in practice we have not seen a significant drop in efficacy with these dosing intervals. There is a planned clinical trial about to start that is designed to prove that extending the tysabri dosing interval does not lessen the effectiveness of this treatment. Depending on your location, you could consider participating in this trial for added safety and monitoring.
Revere (Rip) Kinkel MD
Professor of Clinical Neurosciences
Director of the Multiple Sclerosis Program
Clinical Neurosciences Director
University of California San Diego
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.